|Slow rebound on 2 drug combo
Jan 20, 2002
I started anti-virals back in May 2001 taking Trizivir when my viral load was 14,400 and my CD4s 291 (and slipping). My labs showed good results with the virus quickly becoming undetectable and CD4s bouncing between 420-664 on subsequent tests. Problem was I felt awful: stomach problems, fatigue, mild anemia.
Since my pre-treatment viral load was low and after reading an article on The Body and discussing it with my Dr., I eliminated the abacavir and switched to 2 drugs only and have just been taking Combivir since October. 3 months later I'm feeling much better but the virus does seem to be making a slow rebound: 91 after 1 month, 396 after 3 months. At the same time my CD4s just hit the best ever at 689.
I know using a 2 drug combo is relatively unproven and I'm a little nervous about creating resistance to these 2 drugs. Are these slight blips in VL enough to worry about or can I give it a little more time? If so, at what viral level would you counsel restarting a 3rd drug?
Response from Dr. Little
I am afraid that my answer will not be what you want to hear - but my answer is now - I would be worried about the viral load of 396 after 3 months of combivir. Your chances of developing drug resistance to 3TC is extremely high and I would strongly suggest that you take a break from therapy altogether, or modify your regimen to something more potent NOW. The fact that your CD4 count is higher is good, but not enough since - T cell responses typically lag 8-12 weeks after viral load responses (ie not enough time has passed with your viral load detectable to assess your CD4 response) and the CD4 percentage is actually more important than the total number (though I suspect that the percentage has gone up as well).
I would strongly advise that you obtain a resistance test and change therapy immediately or based upon your resistance test results. You may want to have a drug holiday until these test results are available so that you minimize the chance of developing more resistance while you are waiting.
As always, I suggest you discuss all of this with your provider. I have only the smallest bit of data to guide my opinions in this forum, and your provider may know of other information which would modify my recommendations. Good luck.
Swissguy: Worried about drop of CD4
normal life span
- Itchy Balls After Kissing Cold Sore Sign Of HIV AIDS
- Rectal Bleeding After Giving Handjob Worried I Have HIV
- Sore On Mouth After Erotic Massage Worried I Have HIV
- Swollen Glands After Vaginal Sex Without Condom Does It Mean I Have HIV
- Thrush After Touching Period Blood Worried I Have HIV
- Tiredness After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.